Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 7, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 8, 2015, 3:49 PM CDT for Anderson County, Kansas. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 8, 2015, 3:49 PM CDT (20:49 UTC)
- Expired
- Apr 8, 2015, 4:15 PM CDT
- In force
- 26 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Anderson County, KS
The radar
The Pleasant Hill radar (KEAX), 109 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 8, 3:55 PM CDT | TSTM WND DMG | Kincaid, KS | TREE LIMBS UP TO 3 INCHES IN DIAMETER DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 8, 2:47 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 8.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 454 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 205 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
845
WUUS53 KTOP 082049
SVRTOP
KSC003-082115-
/O.NEW.KTOP.SV.W.0007.150408T2049Z-150408T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
349 PM CDT WED APR 8 2015
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN ANDERSON COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 415 PM CDT
* AT 347 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
LONE ELM...AND MOVING NORTHEAST AT 60 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
LONE ELM...KINCAID AND GREELEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3804 9507 3803 9516 3803 9538 3804 9538
3839 9512 3839 9506
TIME...MOT...LOC 2049Z 214DEG 50KT 3801 9521
HAIL...<.75IN
WIND...60MPH
$$
PHILLIPS2 follow-up statements
442
WWUS53 KTOP 082108
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
408 PM CDT WED APR 8 2015
KSC003-082115-
/O.CON.KTOP.SV.W.0007.000000T0000Z-150408T2115Z/
ANDERSON-
408 PM CDT WED APR 8 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
ANDERSON COUNTY UNTIL 415 PM CDT...
AT 402 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR KINCAID...AND
MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED. EARLIER THIS STORM PRODUCED WINDS OVER 60
MPH OVER SOUTHEAST KANSAS.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
GREELEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3804 9507 3803 9516 3811 9524 3817 9528
3839 9512 3839 9506
TIME...MOT...LOC 2106Z 213DEG 30KT 3816 9509
HAIL...<.75IN
WIND...60MPH
$$
PHILLIPS432
WWUS53 KTOP 082113
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
413 PM CDT WED APR 8 2015
KSC003-082123-
/O.EXP.KTOP.SV.W.0007.000000T0000Z-150408T2115Z/
ANDERSON-
413 PM CDT WED APR 8 2015
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ANDERSON COUNTY WILL
EXPIRE AT 415 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 7 PM CDT.
LAT...LON 3804 9507 3803 9516 3811 9524 3817 9528
3839 9512 3839 9506
TIME...MOT...LOC 2113Z 213DEG 30KT 3821 9505
$$
PHILLIPSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 3:30 PM CDT, 19 minutes earlier.
Area forecast discussion, Apr 8, 3:30 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 330 PM CDT Wed Apr 8 2015 .SHORT TERM...(This Evening through Friday) Issued at 253 PM CDT WED APR 8 2015 Short term forecast concern is severe weather risk for tonight across the forecast area. An upper jet was moving northeast into the southern plains this afternoon and supported the development of thunderstorms over northern Oklahoma and southeast Kansas. To the west, the main upper trough was still over the central Rockies. On the synoptic scale, the upper trough over the central Rockies moves east tonight into the plains and then into the upper Midwest by Thursday afternoon. The surface low over eastern Colorado will deepen tonight and move northeast reaching northeast Kansas by Thursday morning. The warm front over southeast Kansas should move north in response to the deepening low moving northeast. In the meantime, thunderstorms are forecast to continue to develop near the boundary over southern Kansas and increase in coverage and severe weather potential as the low-level wind fields increase in response to the deepening synoptic scale low. The current thinking is for the thunderstorms over southern Kansas to move into Missouri tonight. This activity should impact our southeast counties with all modes of severe weather possible. Late tonight, the thunderstorm over the rest of the forecast area looks conditional. The low-level shear increases during the overnight hours as the low moves into northeast Kansas. However, once the evening storms move out, the model soundings suggest a cap over the area with an elevated mixed layer above it in the warm sector. If elevate storms develop, they would be capable of producing severe hail. Surface based convection looks unlikely based on the model soundings. The cold front moves through in the morning. It will be followed by a deep mixing and cold advection resulting in gusty northwest winds. Kept a chance of showers going, but it should be mainly dry. Nice day on Friday as surface high moves east across the plains. .LONG TERM...(Saturday through Wednesday) Issued at 253 PM CDT WED APR 8 2015 An unsettled pattern is expected throughout this period with at least slight chances for thunderstorms seen every day. Return flow Saturday will advect southerly moisture into the area, although the better chances for storms remains Saturday evening. The main feature for the rest of the period will be a mid-level closed low tracking from just south of Arizona northeast over Kansas from Sunday to Tuesday. The GFS and ECMWF have come into better agreement with the handling of this system, while the GEM remains the outlier keeping this aforementioned low to the south of the area and progressing more slowly. Sunday and Monday appear to have the best forcing for widespread precipitation, with lingering chances Tuesday evening as this system moves out of the area. Overall, keep an eye on this system and changes in the forecast. As for temperatures, this weekend should be warm with highs in the low to mid 70s and lows in the 50s. Temperatures are expected to keep this warmer pattern Monday and Tuesday due to sky cover moderating our high and lows for this period. If skies clear on Wednesday, temperatures could sneak into the lower 80s, almost 10 degrees above our climatological average for this time of the year. && .AVIATION...(For the 18Z TAFs through 18Z Thursday Afternoon) Issued at 1212 PM CDT WED APR 8 2015 Warm front extended from south central Kansas northeast into eastern Missouri at 17UTC. A think layer of stratus and fog under a strong inversion covered northern Kansas north of the front. Only expect slow improvement this afternoon since the boundary and inversion should remain. Thunderstorms are forecast to develop near the boundary this afternoon and evening and then move northeast. Continued VCNTY thunderstorms for TAFs which will be updated based on convective trends. A cold front is forecast to move through the area Thursday morning which should improve overall conditions with gusty northwest winds. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Johnson LONG TERM...Heller AVIATION...Johnson
Hazardous weather outlook, Apr 8, 2:50 PM CDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 250 PM CDT WED APR 8 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-092000- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 250 PM CDT WED APR 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORMS WILL BE POSSIBLE MAINLY ALONG AND SOUTHEAST OF A COUNCIL GROVE TO TOPEKA TO ATCHISON LINE THIS AFTERNOON AND THIS EVENING. ALL STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS VERY LARGE HAIL AND A FEW TORNADOES. AT THIS TIME THE GREATEST RISK FOR TORNADOES APPEARS TO BE ROUGHLY ALONG AND SOUTHEAST OF A LINE FROM EMPORIA TO OTTAWA TO AROUND OLATHE BETWEEN 7PM AND MIDNIGHT TONIGHT. WE URGE EVERYONE ACROSS NORTHEAST AND EAST CENTRAL KANSAS TO STAY AWARE OF THE WEATHER SITUATION THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PARTS OF NORTH CENTRAL KANSAS COULD SEE VERY HIGH FIRE DANGER THURSDAY AFTERNOON DUE TO NORTHWEST WINDS GUSTING TO AROUND 35 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND THROUGH THE EVENING...PRIMARILY ACROSS FAR EAST CENTRAL KANSAS.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 2:00 AM CDT | Special Weather Statement | TOP | Wabaunsee | 45 min |
| Apr 8, 2:25 AM CDT | Special Weather Statement | TOP | Geary | 35 min |
| Apr 8, 3:21 AM CDT | Special Weather Statement | TOP | Pottawatomie | 24 min |
| Apr 8, 3:41 AM CDT | Special Weather Statement | TOP | Nemaha | 34 min |
| Apr 8, 4:42 AM CDT | Special Weather Statement | TOP | Nemaha | 33 min |
| Apr 8, 5:37 AM CDT | Special Weather Statement | TOP | Franklin | 23 min |
| Apr 8, 3:28 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 47 min |
| Apr 8, 4:18 PM CDT | Special Weather Statement | TOP | Franklin | 27 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.